Share Facebook
Crohn's Disease Forum » Treatment » Humira/Adalimumab » Jaw pain related to Crohn's or Humira?


12-20-2014, 12:00 AM   #1
ak23
 
Join Date: Dec 2014

My Support Groups:
Jaw pain related to Crohn's or Humira?

I have been taking Humira for about two and a half months now, and after my latest injection, I started getting horrible jaw pain. Both sides of my jaw and hurting very badly, to the point that talking, eating and opening my mouth wide is difficult because of the pain. It's becoming very hard to work or even eat.

Has anyone else has jaw/tooth pain due to Humira? If so, what helped?

I'm seeing my doctor early next week to discuss what I should do and whether I can continue Humira.
12-20-2014, 12:55 PM   #2
theOcean
Moderator
 
theOcean's Avatar
 
Join Date: Jan 2014
Location: Toronto, ON, Canada

My Support Groups:
Jaw pain is reported as a less common symptom from taking Humira, although I don't know how serious that is other than being uncomfortable. I'm glad you've already scheduled seeing your doctor, though -- that's really the best thing to do.

I haven't experienced this myself (I only get occasional sinus problems), but hopefully someone else who has can give you some input.
__________________
Diagnosis: Fistulizing Crohn's, 2011 (originally Dx as Ulcerative Pancolitis)
Past Medication: Pentasa, Remicade, Prednisone, Imuran
Current Medication: Humira (biweekly), 100mg 6mp
Unrelated Medication: 36mg Concerta, 75mg Pregabalin
Currently: In remission!
12-20-2014, 01:52 PM   #3
ak23
 
Join Date: Dec 2014

My Support Groups:
Yeah, I saw that it was a less common symptom of Humira. My doctor didn't seem too concerned (said to just see him this week, not go to the ER), so that's a good sign. I was just wondering if others have had this happen, and if so how long they dealt with it and if they had to stop/delay their next Humira dose. Thanks for posting!
12-20-2014, 03:16 PM   #4
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
Jaw pain can be associated with spondylarthopathy.
SpA is very common for those with Ibd
Tends to flare when the gut is flaring
Unless your lucky like Ds his flares independent of guy activity .
He has JSpA- juvenile spondyloarthritis associated with Ibd in his hands
__________________
DS - -Crohn's -Stelara
12-20-2014, 03:17 PM   #5
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
http://www.spondylitis.org/members/44.aspx
12-20-2014, 03:18 PM   #6
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
http://www.spondylitis.org/about/ibd.aspx
12-20-2014, 03:18 PM   #7
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
A Rheumo is the best bet for SpA
12-20-2014, 03:19 PM   #8
ak23
 
Join Date: Dec 2014

My Support Groups:
Is there additional medicine for that? I have been having a gut flare (I had to go to the ER last week and started Prednisone) so that would make sense.
12-20-2014, 03:33 PM   #9
Maya142
Forum Monitor
 
Maya142's Avatar
 
Join Date: Jul 2013

My Support Groups:
Medications like Sulfasalazine and Methotrexate are sometimes used for SpA in addition to biologics like Humira/Remicade. Both my daughters have SpA, the younger one also has IBD. She has really bad jaw pain (and arthritis) so we will be doing steroid joint injections. There are steps before that though - initially her dentist made her a nightguard and that helped some.

If you're on Prednisone, that should also help.
__________________
Mom of M (20)
diagnosed with Crohn's Disease at 16
Juvenile Idiopathic Arthritis at 12
Juvenile Ankylosing Spondylitis at 16

Mom of S (23)
dx with JIA at 14
Ankylosing Spondylitis at 18
12-20-2014, 03:41 PM   #10
DustyKat
Super Moderator
 
DustyKat's Avatar
 
Join Date: May 2010
Location: New South Wales, Australia
Something that has come up a number of times on the forum in the past and which it seems is not overly uncommon in those with Crohn’s is TMD(J)...Temporomandibular Joint Disorder. Might be something that is worth looking into as a cause for your jaw pain.

This is one previous about it:

http://www.crohnsforum.com/showthread.php?t=46051

Good luck! I hope you find answers and lasting relief.

Dusty. xxx
__________________
Mum of 2 kids with Crohn's.
12-20-2014, 06:35 PM   #11
ak23
 
Join Date: Dec 2014

My Support Groups:
Thanks, everyone! I appreciate the help.
01-10-2015, 07:09 PM   #12
ak23
 
Join Date: Dec 2014

My Support Groups:
Sorry to re-bump this thread. I've taken two more Humira doses since this started and the following day my jaw really hurt. My GI doc doesn't want to take me off of Humira because I already stopped Remicade in the past due to a reaction. He's thinking Humira has to work or my treatment options are very limited.

My primary doctor wanted me to start taking Klonopin at night to relax my jaw and see if it was possibly TMJ related. But it seems the only time I have any relief is around day 12 or 13 after my Humira dose because it's wearing off.

Have any of you had this to the point where you had to stop Humira? Or did you have it and notice any improvement the longer you were on Humira?
01-10-2015, 08:01 PM   #13
Maya142
Forum Monitor
 
Maya142's Avatar
 
Join Date: Jul 2013

My Support Groups:
My daughter's jaw pain has gotten much better with a combination of steroid injections and Remicade. Hers is arthritis though.

However, we did see a doctor that specializes in TMJ disorders (he did the steroid injections) and he has told her to do physical therapy, says that really helps with pain. So does a nightguard (which your dentist can make). She hasn't done the PT yet (appt is in Feb) and we're very curious to see what it's like.

Her TMJ doctor did do an MRI of her jaw to see if there was inflammation/arthritis - perhaps that might be useful in determining what the problem is.
01-10-2015, 08:34 PM   #14
ak23
 
Join Date: Dec 2014

My Support Groups:
Thanks! I'll definitely get the MRI and look into the steroid injections. I asked about the night guard, but my primary care doc said that it sometimes makes TMJ worse because having a foreign object can sometimes cause people to bite down and tense up more in their sleep.
01-10-2015, 08:42 PM   #15
Maya142
Forum Monitor
 
Maya142's Avatar
 
Join Date: Jul 2013

My Support Groups:
It's true that a night guards can make it worse (for some people) but also do help a lot of people. A night guard is supposed to prevent you from clenching your teeth and a well-made night guard that fits properly usually does help most people, according to my daughter's doctor.

I would ask your dentist or try finding a doctor that specializes in TMJ disorders (usually an oral surgeon - your dentist may be able to refer you to one). Typically, a night guard is the first step. No harm in trying it, and insurance covered it (at least in our case).

Heat and/or ice also might help while you're waiting for answers.
01-10-2015, 08:48 PM   #16
ak23
 
Join Date: Dec 2014

My Support Groups:
Ah, gotcha. Thanks for your help! I'm really hoping it's just TMJ or something else so I don't have to stop Humira.
08-22-2015, 03:51 AM   #17
Terrin68
 
Join Date: Aug 2015
Location: Houston, Texas
It is very sad that you have jaw pain. I know how it feels. It would be better getting treatment as soon as possible. I recommend visiting our family dentist Torrance for proper and professional treatment.
Reply

Crohn's Disease Forum » Treatment » Humira/Adalimumab » Jaw pain related to Crohn's or Humira?
Thread Tools


All times are GMT -5. The time now is 03:24 AM.
Copyright 2006-2017 Crohnsforum.com